New Jersey, 2010

Strong Wind in New Jersey, January 25, 2010

January 25, 2010 · NWS OKX · 1 event in 1 county or zone

A tight pressure gradient ahead of a cold front produced strong southerly winds.

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A tight pressure gradient ahead of a cold front produced strong southerly winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 25, 7:25 AM EST, 35 minutes earlier.

Area forecast discussion, Jan 25, 7:25 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
725 AM EST MON JAN 25 2010

.SYNOPSIS...
A POWERFUL FRONTAL SYSTEM WILL SWEEP SLOWLY THROUGH THE AREA
TODAY. HIGH PRESSURE WILL THEN BUILD SOUTH OF THE
REGION...RESULTING IN FAIR WEATHER THROUGH WEDNESDAY. AN ARCTIC
FRONT WILL USHER IN COLD WEATHER FOR THE END OF THE WEEK WITH SNOW
POSSIBLE OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WRMFNT HAS CLEARED THE CWA THIS MRNG WITH TEMPS AROUND 50. KMGJ
ROSE 13 DEGREES IN 1 HR. SOME OF THE LOWEST RIVER VALLEYS IN CT
HAVE NOT YET MIXED OUT BUT EXPECT THIS TO OCCUR BY OR SHORTLY AFT
SUNRISE.

HEAVIEST RAIN AS OF 8Z REMAINS ACROSS PA AND POINTS S. STLT
INDICATES UPR LOW NEAR LK SUPERIOR RETROGRADING WWD. UPR LOW OVER
IA WILL GET THE FRONTAL BOUNDARY MOVING EWD TODAY. A COMBO OF
RADAR/STLT/MODEL DATA WILL START THE SIG PCPN AFT 11Z WRN
ZONES...AFT 13Z METRO...AND AFT 15Z ERN CT/LI. BASED ON CURRENT
RADAR MOSAIC...THE HEAVIEST RNFL WILL OCCUR ABOUT AN HR OR TWO AFT
THE INITIAL MDT RAIN.

FOLLOWED CLOSER TO THE TIMING OF THE NAM FOR THE WIND FORECAST AS IT
HAS BEEN A STEP AHEAD OF THE GFS IN SLOWING THE TIMING OF COLD FROPA
FOR THE PAST SEVERAL MODEL RUNS. BOTH MODELS HOWEVER STILL
ADVERTISING WINDS NEAR 80 KT AT 850 MB. LATEST ACARS SOUNDINGS AND
FORECAST BUFKIT SOUNDING SHOW A STRONG INVERSION UP TO AROUND 950
MB...WITH WINDS FORECAST TO INCREASE TO 60-70 KT AT THIS LEVEL LATER
THIS MORNING INTO AFTERNOON. THIS INVERSION WILL BE TOUGH TO
BREAK...BUT THINK THAT HEAVIER DOWNPOURS AHEAD AND ALONG THE COLD
FRONT CAN MIX DOWN GUSTS TO ADVISORY CRITERIA LEVELS FROM GENERALLY
MID-MORNING THROUGH THIS AFTERNOON. COASTAL SECTIONS WOULD BE THE
MOST LIKELY LOCALES FOR SUCH GUSTS...AND AFTER COLLABORATION WITH
THE SURROUNDING OFFICES...HAVE CONVERTED THE FORMER HIGH WIND WATCH
TO A WIND ADVISORY DURING THIS TIME FRAME...AND HAVE ADDED OTHER
ZONES WHICH TYPICALLY GUST HIGHER THAN OTHERS IN THIS TYPE OF SETUP.

TEMPS TODAY WILL BE CLOSE TO RECORDS. READINGS ACROSS THE SERN
CONUS CONTINUE TO RISE THIS MRNG...AND THIS MILD AIR WILL BE
ADVECTED NWD ON STRONG SLY FLOW. ONLY LIMITING FACTOR IS THE COOL
WATER TEMPS WHICH SHOULD KEEP CSTL CT THE COLD SPOT TODAY WITH
SST/S ON THE SOUND IN THE 30S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
SHRTWV CLIPS NRN PORTIONS OF THE CWA TNGT. SHRASN POSSIBLE WITH
THE FEATURE. MOISTURE WILL BE LIMITED AS THE FRONTAL BOUNDARY WILL
HAVE SWEPT THE DEEP MOISTURE OUT TO SEA. PCPN ENDS BY TUE
MRNG...WITH W FLOW PROVIDING MIXING UP TO H85. BLENDED A PURE MIX
DOWN OF TEMPS FROM H85 WITH THE MILD GMOS TO ACCOUNT FOR DOWNSLOPE
FLOW. SIMILAR METHOD USED FOR WED WITH CONTINUED W FLOW AND DEEP
MIXING. DRY FCST TUE/WED WITH LIMITED MOISTURE AND LACK OF
FORCING. SCT-BKN AFTN CU LIKELY BOTH DAYS AS SFC TEMPS REACH
CONVECTIVE.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
WEAK WAA THU AHEAD OF CDFNT. THIS MAY PRODUCE SOME LGT PCPN...RASN
TO RA COASTS AND SN TO RASN INTERIOR. ANY PCPN THU NGT CHANGES TO
-SN AS ARCTIC AIR BEGINS TO SPILL INTO THE CWA. TEMPS WILL FALL TO
BLW CLIMO FRI AND LAST THRU THE WEEKEND. MODELS CONTINUE TO
INDICATE THE DEVELOPMENT OF A SFC LOW OVER THE SERN CONUS ALONG THE
CDFNT...THEN TAKING IT OFFSHORE THE CWA OVER THE WEEKEND. 00Z GFS
DRY AND 00Z ECMWF CLIPS ERN ZONES. POPS UNCHANGED...BUT ATTM CSTL
LOCATIONS APPEAR TO BE FAVORED FOR SNOW THIS WEEKEND.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
GENERALLY LOW TO MODERATE CONFIDENCE FORECAST WITH CIGS AND VSBYS.
MIGHT NOT SEE LIFR CIGS IN HEAVY RAINFALL...AND PERIOD OF 1/2 SM
VSBY IN HEAVY RAIN NOT AS FREQUENT AS IMPLIED IN TAFS. MODERATE
CONFIDENCE IN WIND FORECAST. THERE IS A CHANCE THAT PEAK GUSTS ARE
UP TO AROUND 10 KT HIGHER THAN FORECAST...BUT NOT ENOUGH
CONFIDENCE TO GO WITH PREVAILING GUSTS THAT HIGH.

OUTLOOK 12Z TUESDAY THROUGH FRIDAY...
TUESDAY THROUGH WEDNESDAY...VFR.
THURSDAY...SUB VFR POSSIBLE WITH LIGHT SNOW/RAIN MIX.
THURSDAY NIGHT...SUB VFR POSSIBLE WITH LIGHT SNOW.
FRIDAY...SUB VFR POSSIBLE LATE WITH SNOW ASSOCIATED WITH
POTENTIAL COASTAL LOW.

&&

.MARINE...
NOT ENOUGH CONFIDENCE FOR WIDESPREAD GUSTS TO 50 KT OVER THE WATERS
TODAY AS A STRONG INVERSION WILL BE TOUGH TO BREAK. WINDS ARE
FORECAST TO INCREASE TO 60-70 AT 950 MB...THE TOP OF THE
INVERSION...AND RAINFALL OUT AHEAD AND ALONG AN APPROACHING COLD
FRONT WILL LIKELY BRING GUSTS INTO THE GALE CATEGORY TODAY. GALE
WARNING WILL THEREFORE REMAIN UNCHANGED AND LAST THROUGH THIS
AFTERNOON. SEAS ON THE OCEAN EXPECTED TO BUILD UP TO 12-17 FT TODAY.

SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR ALL WATERS AT LEAST
INTO THE EVENING...BUT SEAS WILL LIKELY REMAIN ABOVE 5 FT ON THE
OCEAN WATERS THROUGH TONIGHT AND TUESDAY. A DECENT WESTERLY FLOW MAY
BRING MARGINAL SMALL CRAFT GUSTS TO THE OTHER WATERS ON TUESDAY.

SUB-SCA CONDITIONS FOR ALL WATERS MAY NOT OCCUR UNTIL WEDNESDAY
NIGHT. AN APPROACHING COLD FRONT WILL PROBABLY BRING SMALL CRAFT
CONDITIONS ON THURSDAY AND LAST INTO FRIDAY.

&&

.HYDROLOGY...
THE QPF FOR THIS EVENT IS 1-2IN. LOCALLY HVY AMOUNTS IN EXCESS OF
2IN ARE POSSIBLE ACROSS THE LWR HUDSON VALLEY...INTERIOR CT AND IN
ANY CONVECTIVE ENHANCEMENT.

THE FLASH FLOOD WATCH REMAINS IN EFFECT. THE PRIMARY AREA OF
CONCERN APPEARS TO BE ACROSS NERN NJ WHERE HRLY FFG IS LESS THAN
1IN AND 3 HRLY IS LESS THAN 1.5IN. LONG ISLAND APPEARS TO BE THE
LEAST FAVORED AREA FOR FLOODING ATTM WITH HIGH FFG VALUES AND THE
LOWEST RAINFALL EXPECTED. MAINTAINED THE WATCH THERE ALTHOUGH
MINOR URBAN FLOODING APPEARS TO BE THE GREATEST THREAT.

HRLY RAINFALL RATES ACROSS CNTRL VA PER KLWK RADAR ARE AROUND 1IN
IN THE HEAVIEST BANDS.

&&

.CLIMATE...
CLIMATE RECORDS FOR MONDAY JANUARY 25TH

     SITE...HIGH...PCPN (INCHES)...
     KEWR....59........1.55........
     KBDR....53........1.43........
     KNYC....60........1.80........
     KLGA....57........1.43........
     KJFK....54........1.34........
     KISP....52........0.90........

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR CTZ005>012.
     WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR CTZ008>012.
NY...FLASH FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR NYZ067>081.
     WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR NYZ071>081.
NJ...FLASH FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR NJZ002>006-
     011.
     WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR NJZ005-006-011.
MARINE...GALE WARNING UNTIL 6 PM EST THIS EVENING FOR ANZ330-335-338-
     340-345-350-353-355.

&&

SYNOPSIS...JMC
NEAR TERM...JC/JMC
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...JC
MARINE...JC
HYDROLOGY...JMC
CLIMATE...JMC
Hazardous weather outlook, Jan 25, 4:17 AM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
417 AM EST MON JAN 25 2010

CTZ008>012-NJZ005-006-011-NYZ071>081-260930-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-ESSEX-HUDSON-UNION-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
417 AM EST MON JAN 25 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>007-NJZ002>004-NYZ067>070-260930-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
417 AM EST MON JAN 25 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-260930-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
417 AM EST MON JAN 25 2010

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JMC

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Bergen

When
January 25, 8:00 AM EST to 12:00 PM EST
Where
Bergen forecast zone
Measured
47 kt (54 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper

Numerous trees were downed in Paramus NJ. Two houses in Paramus were damaged by large tree limbs. Also in Paramus, the 34 year old mayor of Paramus, male, suffered minor injuries due to a live wire touching a metal fence. Another Tree limb fell and hit a pedestrian on corner of Teaneck Road and West Ivy Lane.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211918.